Serious Brain Infection Reported With Multiple Sclerosis Drug Use

November 28, 2014
Meghan Ross, Associate Editor

A patient with multiple sclerosis who was taking dimethyl fumarate developed a rare and serious brain infection called progressive multifocal leukoencephalopathy and died, according to the FDA.

A patient with multiple sclerosis (MS) who was taking dimethyl fumarate (Tecfidera) developed a rare and serious brain infection called progressive multifocal leukoencephalopathy (PML) and died, according to the FDA.

The patient was not taking any other drugs that would affect the immune system or be linked to the brain infection, which is caused by the John Cunningham (JC) virus. Normally, the JC virus would not affect a healthy person, but if a patient’s immune system is compromised, the virus can cause PML.

Tecfidera’s drug label will be altered to include this case of PML, the FDA said.

In the meantime, patients taking Tecfidera should contact their health care providers if they develop symptoms resembling PML, such as progressive weakness on 1 side of the body; clumsiness of limbs; disturbance of vision; changes in thinking, memory, and orientation leading to confusion; and personality changes, according to the FDA.

If any of these symptoms resembling PML occur, patients should stop taking Tecfidera. In addition, lymphocyte counts should be monitored in patients receiving the MS drug.

Anyone who has experienced an adverse reaction can report it to the FDA’s MedWatch by downloading a form at www.fda.gov/MedWatch/getforms.htm and submitting it online, or by requesting the form by phone at 1-800-332-1088 and mailing it in or submitting it via fax to 1-800-FDA-0178.